Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 3, NWS San Diego, CA

January 26, 2017

NWS San Diego, CA issued this small craft advisory at Jan 26, 2017, 10:31 PM PST. It took effect at Jan 27, 2017, 4:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2017, 10:31 PM PST (06:31 UTC)
In effect from
Jan 27, 2017, 4:00 AM PST
Expired
Jan 28, 2017, 4:00 AM PST
In force
24 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

768 
WHUS76 KSGX 270631
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1031 PM PST THU JAN 26 2017

...SMALL CRAFT ADVISORY FOR THE SAN DIEGO COUNTY COASTAL WATERS
EARLY FRIDAY MORNING THROUGH LATE FRIDAY NIGHT...

.STRONG OFFSHORE WINDS WILL LIKELY OCCUR OVER PORTIONS OF THE
COASTAL WATERS BEGINNING EARLY FRIDAY MORNING AND CONTINUING
THROUGH LATE FRIDAY NIGHT...RESULTING IN CONDITIONS THAT WILL BE
HAZARDOUS TO SMALL CRAFT.

PZZ750-775-271600-
/O.NEW.KSGX.SC.Y.0003.170127T1200Z-170128T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1031 PM PST THU JAN 26 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST
SATURDAY. 

* WINDS...AREAS OF WINDS NORTHEAST 15 TO 20 KT WITH GUSTS 25 TO 30
  KT.  

* WAVES/SEAS...SEAS OF 4 TO 7 FEET OVER THE INNER WATERS AND 5 TO
  10 FEET OVER THE OUTER WATERS DUE TO NORTHEASTERLY WIND WAVES
  AND A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HARRISON
3 follow-up statements
736 
WHUS76 KSGX 271733
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
933 AM PST FRI JAN 27 2017

...SMALL CRAFT ADVISORY FOR THE SAN DIEGO COUNTY COASTAL WATERS
EARLY THROUGH LATE TONIGHT...

.STRONG OFFSHORE WINDS WILL CONTINUE THROUGH LATE TONIGHT OVER
PORTIONS OF THE COASTAL WATERS...RESULTING IN CONDITIONS THAT
WILL BE HAZARDOUS TO SMALL CRAFT.

PZZ750-775-280600-
/O.CON.KSGX.SC.Y.0003.000000T0000Z-170128T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
933 AM PST FRI JAN 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WINDS...AREAS OF WINDS NORTHEAST 15 TO 20 KT WITH GUSTS 25 TO 30 KT.

* WAVES/SEAS...SEAS OF 4 TO 7 FEET OVER THE INNER WATERS AND 5 
  TO 10 FEET OVER THE OUTER WATERS DUE TO NORTHEASTERLY WIND 
  WAVES AND A MODERATE SIZED LONG-PERIOD WEST-NORTHWEST SWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

12
899 
WHUS76 KSGX 280410
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 PM PST FRI JAN 27 2017

...SMALL CRAFT ADVISORY FOR THE SAN DIEGO COUNTY COASTAL WATERS
TONIGHT...

.STRONG OFFSHORE WINDS WILL CONTINUE OVER THE COASTAL WATERS
TONIGHT. BOATING CONDITIONS MAY BE HAZARDOUS TO SMALL CRAFT.

PZZ750-775-281200-
/O.CON.KSGX.SC.Y.0003.000000T0000Z-170128T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
810 PM PST FRI JAN 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WINDS...AREAS OF WINDS NORTHEAST 15 TO 20 KT WITH GUSTS 30 KT.

* WAVES/SEAS...SEAS OF 4 TO 7 FEET OVER THE INNER WATERS AND 5 TO
  10 FEET OVER THE OUTER WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MOEDE
236 
WHUS76 KSGX 281146
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
346 AM PST SAT JAN 28 2017

PZZ750-775-281300-
/O.EXP.KSGX.SC.Y.0003.000000T0000Z-170128T1200Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
346 AM PST SAT JAN 28 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

WINDS HAVE WEAKENED AND SHOULD LARGELY STAY BELOW 21 KT TODAY.

$$

HARRISON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 26, 9:13 PM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 26, 9:13 PM PST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
913 PM PST Thu Jan 26 2017

.SYNOPSIS...
Strong high pressure building over the Great Basin with bring very
strong northeast winds Friday. A High Wind Warning is in effect for
most areas from the mountains to the coast. The strongest northeast
winds will surface on Friday. The winds won't be quite as strong
Saturday. Clear with lighter winds and warmer days Sunday and
Monday. Onshore flow returns Tuesday with a cooling trend Wednesday
and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update - Strong NE Winds Forecast Developing Overnight...

The offshore pressure gradient continues to strengthen and will
continue to do so overnight as high pressure builds into the Great
Basin. Hi-res models continue to show strong offshore winds
surfacing on the coastal mountain slopes and points downwind,
especially in the passes and foothills. See previous discussion
below for forecast details which remain on track.

...Previous Discussion (Issued at 115 PM PST Thu Jan 26 2017)...

The High Wind Watch for Friday and Saturday was upgraded to a High
Wind Warning. Also, a Wind Advisory was issued for the San Diego
Coastal Zone for Friday.

Sprawling high pressure over the Great Basin will strengthen to 1048
mb Friday morning, resulting in 15-20 mb of offshore pressure
gradient. These strong surface gradients combined with strong
northerly 850 mb winds of 40-50 kt will result very strong and
potentially damaging winds in the mountains, foothills and valleys
Friday.

The winds will start out whistling through and below the Cajon Pass
and in the Santa Ana Mountains tonight, then peak in coverage and
strength across the entire region Friday. Sustained winds of 20-40
mph with gusts to 75 mph are likely in the wind prone offshore areas
of the mountains and foothills. This will be a strong wind event
just about everywhere Friday, and a High Wind Warning has been
issued for the mountains, valleys and all of Orange County. A Wind
Advisory was issued for coastal San Diego County for northeast winds
of 15 to 25 mph gusting to 40 mph.

On Saturday the upper wind support will be cut in half, and the
winds won't be quite as strong. This will be most noticeable in the
coastal and valley zones where the winds will be much lighter. The
High Wind Warning may be downgraded to a Wind Advisory in these
areas. It will still be windy in the mountains and foothills though,
strongest in the Riverside and San Diego County Mountains as the
gradient field becomes more east-west oriented.

*From Previous Discussion*

On Sunday and Monday the overall pattern doesn't change much with an
upper ridge over the Southwest and a surface high over the Great
Basin. The surface high will be weaker though, and the offshore
winds in the mountains and foothills will be weaker too. Sunny and
warmer in all areas. The Coastal and Valley areas will see the
greatest warming with highs in the low to mid 70s due to
compressional warming from weak offshore flow and from building
height aloft.

The flow will start trending onshore Tuesday for minor cooling west
in the coastal and valley zones, but little temperature change in
the mountains and deserts. Greater onshore flow and cooling
Wednesday.

On Thursday and Friday the ridge is replaced by zonal flow over the
Pacific, bringing back the potential for more rain in California.
Rain could return to central California as early as Wednesday as the
first wave makes landfall to our north. SoCal will be on the
southern edge of the storm track, but close enough for possible
showers either Thursday or Friday.

&&

.AVIATION...
270500Z...NE wind gusts of 50-70 kt are possible along coastal
mountain slopes and adjacent foothills, with 25-45 kt gusts possible
along portions of the coasts and valleys through Friday. Winds will
peak around mid-day Friday, then slowly diminish overnight. LLWS is
expected for most areas when winds are not surfacing. Otherwise, few
high clouds through Friday evening.

&&

.MARINE...
Gusty Northeast winds of 20-25 kt are possible over portions of the
coastal waters Friday and Saturday. No Small Craft Advisory is
currently expected due to the highest winds being localized.
Otherwise, no hazardous marine weather is expected through Monday.

&&

.BEACHES...
A long period swell from 290 degrees will peak late tonight/Friday
morning at 8 ft/19 seconds, and then lower during the weekend. This
will likely produce 5-7 ft surf through Friday, with local sets to 9
ft north of Newport Beach and south of Del Mar. A High Surf Advisory
remains in effect through Friday evening. Strong rip currents are
also expected through the period, making for hazardous swimming
conditions.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning from 1 AM Friday to 1 PM PST Saturday for
     Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Mountains-San Diego County Valleys-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     High Surf Advisory until 7 PM PST Friday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

     Wind Advisory from 6 AM to 6 PM PST Friday for San Diego County
     Coastal Areas.

PZ...None.
&&

PUBLIC...Gregoria
AVIATION/MARINE...JJT

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.